You detect a ringing in your ears when you wake up in the morning. This is odd because they weren’t doing that last night. So now you’re wondering what the cause may be: you haven’t been working in the workshop (no power tools have been around your ears), you haven’t been playing your music at an unreasonable volume (it’s all been quite moderate lately). But you did take some aspirin for your headache before bed.
Might the aspirin be the cause?
You’re thinking to yourself “maybe it’s the aspirin”. And you recall, somewhere in the deeper recesses of your memory, hearing that certain medications were connected with reports of tinnitus. is aspirin one of those medicines? And if so, should you stop taking it?
Medication And Tinnitus – What’s The Link?
The enduring rumor has connected tinnitus symptoms with countless medicines. But those rumors aren’t really what you’d call well-founded.
Tinnitus is commonly seen as a side effect of a diverse swath of medicines. But the truth is that only a small number of medications lead to tinnitus symptoms. So why does tinnitus have a reputation for being this super-common side effect? Here are some hypotheses:
- Your blood pressure can be changed by many medicines which in turn can cause tinnitus symptoms.
- The affliction of tinnitus is relatively common. Chronic tinnitus is a problem for as many as 20 million people. Some coincidental timing is unavoidable when that many people deal with tinnitus symptoms. Unrelated tinnitus symptoms can start right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Starting a new medication can be stressful. Or more often, it’s the root condition that you’re taking the medication to manage that brings about stress. And stress is commonly associated with tinnitus. So it isn’t medicine causing the tinnitus. The whole experience is stressful enough to cause this type of confusion.
What Medications Are Linked to Tinnitus
There are a few medicines that do have a well-founded (that is, scientifically proven) cause-and-effect relationship with tinnitus.
Strong Antibiotics And The Tinnitus Connection
There are ototoxic (harmful to the ears) properties in a few antibiotics. These strong antibiotics are usually only used in special situations and are known as aminoglycosides. High doses tend to be avoided because they can cause damage to the ears and bring about tinnitus symptoms.
Medicines For High Blood Pressure
Diuretics are often prescribed for individuals who are dealing with hypertension (high blood pressure). Creating diuretics have been known to trigger tinnitus-like symptoms, but normally at significantly higher doses than you might normally come across.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But the thing is: It still depends on dosage. Normally, high dosages are the real problem. The dosages you would take for a headache or to ward off heart disease aren’t usually big enough to cause tinnitus. The good news is, in most instances, when you stop using the big doses of aspirin, the tinnitus symptoms will dissipate.
Consult Your Doctor
Tinnitus might be able to be caused by a couple of other uncommon medications. And there are also some unusual medication combinations and interactions that could produce tinnitus-like symptoms. That’s why your best course of action is going to be talking about any medication worries you might have with your doctor or pharmacist.
That said, if you start to notice buzzing or ringing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.